Hail, Furnas
- When
- September 24, 6:53 PM CST to 6:56 PM CST
- Where
- Furnas County, Oxford Muni Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.270, -99.630
Penny to nickel size hail reported.
Evening thunderstorms developed across western portions of south central Nebraska as a weak upper level disturbance crossed the Central Plains. A few of these thunderstorms become strong enough to drop hail, with penny to nickel size hail reported in Furnas County, and quarter size hail in Valley County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Evening thunderstorms developed across western portions of south central Nebraska as a weak upper level disturbance crossed the Central Plains. A few of these thunderstorms become strong enough to drop hail, with penny to nickel size hail reported in Furnas County, and quarter size hail in Valley County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 24, 5:42 PM CST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 642 PM CDT WED SEP 24 2008 .AVIATION...00Z KGRI TAF. THE POSSIBILITY OF THUNDERSTORMS WILL BE THE PRIMARY AVIATION HAZARD. THUNDERSTORMS HAVE DEVELOPED ACROSS NORTH CENTRAL KANSAS EARLY THIS EVENING AND ARE SLOWING MOVING TOWARDS THE NORTHEAST. THESE THUNDERSTORMS SHOULD DIE OUT BEFORE REACHING KGRI BUT THE CLOUD TOPS WILL BE VISIBLE ACROSS THE SOUTHERN HORIZON. THERE IS STILL THE OUTSIDE CHANCE THAT A THUNDERSTORM COULD DEVELOP FURTHER NORTH NEAR KGRI...AS A WARM FRONT PUSHES NORTHWARD. HOWEVER...THE POSSIBILITY OF THIS HAPPENING IS LOW ENOUGH AT THIS TIME TO CONTINUE WITH A DRY TAF BUT WILL NEED TO MONITOR THUNDERSTORM DEVELOPMENT CLOSELY OVER THE NEXT SEVERAL HOURS. WINDS WILL REMAIN SOUTHERLY THROUGHOUT THE TAF VALID PERIOD. && .PREV DISCUSSION... /ISSUED 320 PM CDT WED SEP 24 2008/ SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. WATER VAPOR IMAGERY FROM THIS AFTERNOON REVEALS A BROAD BUT FLAT UPPER RIDGE POSITIONED FROM THE DESERT SOUTHWEST INTO THE SOUTHERN PLAINS. RIDING ACROSS THE TOP OF THIS RIDGE IS A FAIRLY FAST BUT ZONAL FLOW REGIME. EMBEDDED WITHIN THIS FLOW REGIME IS A HEALTHY SHORT WAVE SEEN MOVING EAST FROM THE NORTHERN HIGH PLAINS INTO THE CENTRAL ROCKIES. QUICK EXAMINATION OF REGIONAL SURFACE OBS SHOWS A DEEPENING LEE TROUGH OVER THE HIGH PLAINS WHILE A NEARLY STALLED FRONT IS SEEN ACROSS NORTHERN KANSAS. RUC ANALYSIS ALONG WITH LAPS DATA SHOWS 0-1KM ML CAPES OF 1000 TO 1500 J/KG ON EITHER SIDE OF THIS BOUNDARY ALTHOUGH A POCKET OF 1500 TO 2500 CAPE IS SEEN NEAR KRSL TO KHYS...WHICH SEEMS TO MATCH WITH A CLUSTERING OF CU SHOWN ON VISIBLE SATELLITE IMAGERY. AS THE AREA HEADS INTO THIS EVENING...THE AFOREMENTIONED SHORT WAVE IS SHOWN TO PUSH EAST ACROSS THE PLAINS AS THE UPPER RIDGE BEGINS TO AMPLIFY OVER THE ROCKIES TO HIGH PLAINS. THIS IS EXPECTED TO PUSH THE FRONT OVER NORTHERN KANSAS THIS AFTERNOON...RAPIDLY NORTH INTO THE NORTHERN PLAINS BY LATE THIS EVENING TO OVERNIGHT HOUR AS A 35 TO 40 KT LLJ FORMS ACROSS THE PLAINS. THE INITIAL QUESTION THIS PATTERN WILL BRING ABOUT IS IF THE FRONT CAN TRIGGER ANY SURFACE BASED CONVECTION BEFORE SUNSET STABILIZES THE LOWER 1 KM OF THE BOUNDARY LAYER. THE NAM CONTINUES TO SHOW THE SAME AREA WITH THE BEST INSTABILITY/LOW LEVEL LAPSE RATES OVER NORTHERN KANSAS...SLIDING ONLY SLIGHTLY FURTHER NORTH THROUGH EARLY EVENING. ALTHOUGH INHIBITION SHOULD BE STRONG ENOUGH TO INHIBIT DEEP CONVECTION OVER MOST OF THE AREA...EXPECT THE UPPER WAVE TO AID IN PRODUCING ENOUGH LIFT TO BRING A SLIGHT CHANCE OF CONVECTION INITIALLY OVER NORTH CENTRAL KANSAS...BUT THEN LIFTING NORTH ACROSS SOUTH CENTRAL NEBRASKA AS THE BOUNDARY LIFTS NORTH AS WELL. EXPECT THE OVERNIGHT HOURS TO TURN QUIET AS THE BOUNDARY SHIFTS NORTH OF THE REGION AND THE NOSE OF THE LLJ PUSHES THE BETTER FORCING INTO THE NORTHERN PLAINS TO UPPER MIDWEST. SEVERE CONVECTION WISE...ALTHOUGH DEEP LAYER SHEAR WILL REMAIN MARGINAL AT 25 TO 35 KNOTS NEAR THE BOUNDARY...CAN/T RULE OUT A FEW STRONG TO SEVERE STORMS AS WELL...MAINLY OVER NORTH CENTRAL KANSAS THROUGH MID EVENING. THURSDAY INTO THURSDAY NIGHT ARE THEN LOOKING DRY AND MILD AS THE UPPER RIDGE AMPLIFIES INTO THE CENTRAL PLAINS. THIS SHOULD BRING DECENT SUBSIDENCE TO THE REGION THROUGH THIS TIME PERIOD ALONG WITH MILD TEMPERATURES. THE ONLY POTENTIAL PROBLEM WILL BE THE STRENGTH OF THE WINDS ON THURSDAY AFTERNOON AS THE PRESSURE GRADIENT IS SHOWN TO TIGHTEN IN RESPONSE TO THE LEE TROUGH DEEPENING OVER THE HIGH PLAINS. BUFKIT MOMENTUM TRANSFER DOES SUPPORT SOME GUSTS UP TO 25 TO 30 KNOTS DURING THE AFTERNOON...ALTHOUGH SUSTAINED WINDS AROUND 20 KNOTS LOOKS VERY LIKELY. TEMPERATURE WISE...GOOD MIXING CONDITIONS SHOULD SUPPORT HIGHS IN THE MID TO UPPER 80S. LONG TERM...12Z FRIDAY THROUGH WEDNESDAY. MAIN FORECAST CONCERN WILL BE A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT AND TEMPERATURES. NEARLY ZONAL FLOW WILL BE ACROSS THE AREA FRIDAY THROUGH SUNDAY DUE TO A BROAD UPPER RIDGE IN THE WESTERN CONUS. TEMPERATURES SHOULD REMAIN WARM FOR THIS TIME OF YEAR WITH THE BROAD UPPER RIDGE ACROSS THE AREA AND TO THE WEST. DURING THIS TIME A WEAK COLD FRONT MOVES THROUGH THE FORECAST AREA FRIDAY NIGHT. CONDITIONS ARE DRY AND THERE IS LITTLE UPPER SUPPORT AND EXPECT THAT DRY CONDITIONS WILL PREVAIL AS THE FRONT MOVES THROUGH. TEMPERATURES WILL COOL DOWN A LITTLE BEHIND THE FRONT AS IT MOVES THROUGH. THE ZONAL FLOW GIVES WAY TO AN UPPER LOW THAT MOVE THROUGH THE NORTHERN PLAINS. A COLD FRONT MOVES THROUGH THE FORECAST AREA SUNDAY AFTERNOON AND EVENING. EXPECT THAT THERE WILL BE A CHANCE FOR SOME THUNDERSTORMS AS THIS SYSTEM MOVES THROUGH. AFTER THE COLD FRONT MOVES THROUGH SUNDAY NIGHT A COLD HIGH PRESSURE SYSTEM SETTLES INTO THE AREA. TEMPERATURES AT 850MB DROP AS LOW AS 2 TO 4 DEG C AND TEMPERATURES SHOULD ALSO COOL DOWN MONDAY THROUGH WEDNESDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 529 PM CDT WED SEP 24 2008 KSZ005>007-017>019-NEZ072>077-082>087-251415- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-GOSPER-PHELPS- KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-WEBSTER- NUCKOLLS-THAYER- 529 PM CDT WED SEP 24 2008 CORRECTED TO ADD SPECIFIC SEVERE WEATHER THREATS FOR DAY ONE. THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL KANSAS AND PORTIONS OF SOUTH CENTRAL NEBRASKA GENERALLY ALONG AND SOUTH OF HIGHWAY 6. .DAY ONE...THIS EVENING AND TONIGHT. A SLIGHT THREAT OF SEVERE THUNDERSTORMS WILL EXIST THIS EARLY TO MID EVENING ACROSS NORTH CENTRAL KANSAS AND PORTIONS OF SOUTH CENTRAL NEBRASKA GENERALLY SOUTH OF HIGHWAY 6. THE HIGHEST THREAT OF SEVERE WEATHER WILL EXIST BETWEEN 6 PM AND 10 PM THIS EVENING SOUTH OF HIGHWAY 36 ACROSS NORTH CENTRAL KANSAS. THE PRIMARY THREATS WILL BE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. IN ADDITION...HEAVY RAIN MAY ALSO PRODUCE SOME LOCALIZED AREAS OF NUISANCE FLOODING DURING THE EARLY TO MID EVENING HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 6 PM THIS EARLY TO MID EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) NEZ039>041-046>049-060>064-251415- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO- HALL-HAMILTON-YORK- 529 PM CDT WED SEP 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA GENERALLY ALONG AND NORTH OF INTERSTATE 80. .DAY ONE...THIS EVENING AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA TONIGHT. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED FOR AREAS ALONG AND NORTH OF INTERSTATE 80...A FEW STRONG STORMS MAY DEVELOP WITH DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
440 PM CDT WED SEP 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN HUBBELL 40.01N 97.50W
09/24/2008 M1.95 INCH THAYER NE CO-OP OBSERVER
RAINFALL TOTAL FROM OVERNIGHT STORMS
0700 AM HEAVY RAIN 6 E HUBBELL 40.01N 97.38W
09/24/2008 M3.09 INCH THAYER NE PUBLIC
RAINFALL TOTAL FROM OVERNIGHT STORMS. FROM NEBRASKA
RAINFALL ASSESSMENT AND INFORMATION NETWORK.
&&
PFANNKUCHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 658 PM CDT WED SEP 24 2008 KSZ005-250030- PHILLIPS- 658 PM CDT WED SEP 24 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... NORTHWESTERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM NEAR CALVERT...OR 8 MILES SOUTHEAST OF NORTON... AND MOVING NORTHEAST AT 30 MPH. * THE THUNDERSTORM WILL BE NEAR... PRAIRIE VIEW BY 715 PM CDT LONG ISLAND BY 730 PM CDT QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED WITH THIS STORM. PEOPLE IN NORTHWESTERN PHILLIPS COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. WESELY/PFANNKUCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 713 PM CDT WED SEP 24 2008 KSZ005-250030- PHILLIPS- 713 PM CDT WED SEP 24 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... NORTHWESTERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ALMENA...OR 12 MILES EAST OF NORTON...AND MOVING NORTHEAST AT 28 MPH. * THE THUNDERSTORM WILL BE NEAR... PRAIRIE VIEW BY 720 PM CDT LONG ISLAND BY 730 PM CDT THIS THUNDERSTORM HAS WEAKENED AND IS NO LONGER SEVERE. HOWEVER...GUSTY WINDS OF 30 TO 40 MPH WILL BE POSSIBLE AS THIS STORM PASSES THROUGH. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. WESELY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 742 PM CDT WED SEP 24 2008 NEZ082-083-250115- FURNAS-HARLAN- 742 PM CDT WED SEP 24 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... EASTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA WEST CENTRAL HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HOLLINGER...OR 23 MILES NORTH OF NORTON... AND MOVING NORTHEAST AT 28 MPH. * THE THUNDERSTORM WILL BE NEAR... OXFORD BY 800 PM CDT PENNY SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. WESELY
The Grand Island radar (KUEX), 101 km away, was scanning. The volume nearest the first event began at 00:51 UTC.
2 hail. Local standard time, as filed.
Penny to nickel size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134233, 134234.